| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Intolerance for Lactose
June 2001

Q. I am lactose intolerant. I was recently written a prescription for a medication that has lactose in it. If I take this medication, will I be affected the same way as when I eat dairy products without using Lactaid?

A. Lactose is the main type of sugar found in milk and milk products. The presence of an enzyme (lactase) in the small intestine allows the lactose to be broken down into smaller molecules and absorbed into the body. The deficiency of the lactase enzyme causes an inability for this part of the digestion to proceed normally. The result is usually some combination of abdominal cramps, gas, and diarrhea.

Lactose intolerance to some degree is a very common condition. It is estimated that more that half of African-Americans, and the majority of Asians have the condition. Since milk is a vital source of calcium and other nutrients, this presents a significant challenge. Most people with the enzyme deficiency find that they can tolerate some dairy intake. "Trial and error" experimentation will determine how much milk or other dairy can be consumed. Some individuals find they tolerate cheese or yogurt more than milk.

In addition, most supermarkets now carry lactose-free milk that is nutritionally equivalent to regular milk. If this is not readily available, a commercial product can be purchased allowing you to treat milk yourself to reduce the lactose before consumption.

http://www.niddk.nih.gov/health/digest/pubs/lactose/lactose.htm

http://www.lactose.net/
http://thedailyapple.com/level3/ds3/kiddig/lihmkd3.htm

Disclaimer Back to Ask the Medical Experts